Alert archive / Indiana / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Louisville, KY

October 15, 20104 counties in Indiana

NWS Louisville, KY issued this red flag warning at Oct 15, 2010, 11:29 AM EDT for 4 counties in Indiana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2010, 11:29 AM EDT (15:29 UTC)
Expired
Oct 15, 2010, 7:00 PM EDT
In force
8 hr
Issued by
NWS Louisville, KY

Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WWUS83 KLMK 151529
RFWLMK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EDT FRI OCT 15 2010

...ELEVATED FIRE RISK IN AND NEAR THE HOOSIER NATIONAL FOREST...

.A COLD FRONT PASSED THROUGH THE REGION EARLY THIS MORNING AND USHERED
IN GUSTY WINDS AND DRY AIR...LEADING TO AN INCREASED WILDFIRE RISK
THIS AFTERNOON.

INZ076-083-084-089-152300-
/O.NEW.KLMK.FW.W.0004.101015T1529Z-101015T2300Z/
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
1129 AM EDT FRI OCT 15 2010 /1029 AM CDT FRI OCT 15 2010/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS
EVENING. 

GUSTY NORTHWEST WINDS THIS AFTERNOON COMBINED WITH LOW RELATIVE
HUMIDITY AND DRY GROUND FUELS WILL CREATE DANGEROUS CONDITIONS FOR
ANY OUTDOOR FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

13

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Oct 15, 6:48 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 15, 6:48 AM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 AM EDT FRI OCT 15 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

MORNING SATELLITE IMAGERY SHOWING BAND OF MID-HIGH LEVEL CLOUDS
STREAMING SOUTHEASTWARD OUT OF CENTRAL INDIANA AND OHIO.  THESE
CLOUDS WILL MAINLY AFFECT THE NORTHEAST THIRD OF THE FORECAST AREA
THIS MORNING AND ARE FORECAST TO BE EAST OF THE REGION BY THE
AFTERNOON.  TEMPERATURES THIS MORNING CONTINUE TO COOL INTO THE
MID-UPPER 40S IN THE SOUTHEAST...BUT TEMPS ARE STEADY AND/OR SLOWLY
RISING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.  THIS IS
LIKELY DUE TO SOME SOUTHWESTERLY PBL FLOW AHEAD OF THE APPROACHING
COLD FRONT OVER MO/IL.

FOR TODAY...SFC COLD FRONT OUT IN MO/IL WILL SLIDE SOUTHEAST.  NOT
MUCH IN THE WAY OF CLOUDS ARE EXPECTED WITH THE FRONTAL PASSAGE.
MAIN SENSIBLE WEATHER CHANGE WILL BE THE WIND SHIFT TO THE NORTHWEST
AND THAT WINDS WILL BE GUSTY DURING THE AFTERNOON DUE TO GOOD MIXING
AND SFC PRESSURE GRADIENT.  AFTERNOON TEMPERATURES WILL RANGE FROM
THE MID 60S IN THE EAST TO THE UPPER 60S TO AROUND 70 IN THE WESTERN
SECTIONS...SIMILAR TO WHAT WE SAW ON THURSDAY.

FOR TONIGHT...SFC WINDS ARE EXPECTED TO DIMINISH AT SUNSET AND SKIES
WILL BE MOSTLY CLEAR DURING THE OVERNIGHT PERIOD.  THIS SHOULD
RESULT IN A GOOD RADIATIONAL COOLING NIGHT WITH TEMPERATURES
DROPPING INTO THE MID-UPPER 30S REGION WIDE.

.LONG TERM (SATURDAY - THURSDAY)...

SATURDAY - MONDAY...

THE WEEKEND INTO EARLY NEXT WEEK PORTION OF THE FORECAST WILL BE
CHARACTERIZED BY DRY SENSIBLE WEATHER AND WARMING TEMPERATURES. MID
LEVEL WEAK RIDGING WILL TRANSITION TO A MORE NORTHWESTERLY FLOW
PATTERN BY SUNDAY WITH SURFACE HIGH PRESSURE IN PLACE. NO SHORTWAVES
EMBEDDED IN THE MEAN FLOW LOOK TO DISTURB THE PEACE SO CHANCES FOR
PRECIPITATION WILL BE NON-EXISTENT THROUGH MONDAY. HIGH TEMPERATURES
LOOK TO WARM FROM RIGHT AROUND THE 70 DEGREE MARK ON SATURDAY
AFTERNOON TO THE MID AND UPPER 70S BY MONDAY AFTERNOON. LOW
TEMPERATURES WILL ALSO GRADUALLY WARM EACH NIGHT WITH A FEW UPPER
30S AND MAINLY LOW TO MID 40S EARLY SUNDAY MORNING. MONDAY MORNING
SHOULD YIELD LOWS MOSTLY IN THE MID 40S.

IT SHOULD BE NOTED THAT A NEARLY STATIONARY FRONTAL BOUNDARY WILL
SAG SOUTH NEAR OUR AREA BY MONDAY. THIS FEATURE COULD CREATE SOME
TRICKY TEMPERATURE FORECASTING. AREAS MOST LIKELY TO SEE COOLER
TEMPERATURES THAN THE MID 70S WOULD BE ALONG AND NORTH OF THE I 64
CORRIDOR...ALTHOUGH AT THIS TIME IT APPEARS THE FRONT WILL STAY FAR
ENOUGH NORTH.

MONDAY NIGHT - TUESDAY NIGHT...

BY MONDAY NIGHT...ANOTHER WAVE OF ENERGY WILL BEGIN TO DIG ITS WAY
INTO THE MEAN NORTHWEST H5 FLOW OVER THE EASTERN CONUS. THE
ASSOCIATED SURFACE LOW PRESSURE WITH THIS AMPLIFYING TROUGH WILL
HELP TO DRAG THE FRONTAL BOUNDARY THROUGH THE AREA ON TUESDAY.
ALTHOUGH NOT MUCH IN THE WAY OF DYNAMIC LIFT LOOKS TO BE
AVAILABLE...CONVERGENCE ALONG THE FRONT SHOULD BE ENOUGH TO KICK OF
SOME SHOWER ACTIVITY. HAVE CONTINUED TO KEEP CHANCES FOR SHOWERS AT
SCATTERED COVERAGE AS DEEP MOISTURE CONTINUES TO BE HARD TO COME BY
WITH NW FLOW PATTERNS. BY TUESDAY NIGHT...BEST CHANCES FOR RAINFALL
SHOULD BE IN OUR EASTERN CWA BUT WILL LEAVE AT LEAST A SLIGHT CHANCE
EVERYWHERE TO ACCOUNT FOR TIMING UNCERTAINTY WITH THE FRONTAL
PASSAGE. MODEL SOLUTIONS HAVE ASSUMED THEIR TYPICAL ROLES WITH ECWMF
ON THE SLOW SIDE OF THE ENVELOPE AND GFS/GEM MORE ON THE FAST SIDE.
WITH ECMWF SUPERIOR PERFORMANCE AT THIS TIME RANGE WILL CONTINUE TO
RELY MOST HEAVILY ON IT.

TEMPERATURES WILL BE MOST TRICKY THROUGH THIS TIME PERIOD AS FRONTAL
PASSAGE/SKY COVER/PRECIPITATION WILL ALL PLAY THE DECIDING ROLE FOR
WHERE THE MERCURY ENDS UP. CONFIDENCE IS LOW ON TIMING AT THIS POINT
SO NOTICEABLE CHANGES TO TEMPERATURES COULD OCCUR IN LATER PACKAGES.

WEDNESDAY - THURSDAY...

ANY LINGERING PRECIPITATION IN THE EASTERN CWA SHOULD QUICKLY EXIT
WEDNESDAY MORNING WITH THE REMAINDER OF THE FORECAST DRY. H5 TROUGH
WILL CONTINUE TO AMPLIFY TO OUR EAST...HOWEVER ONLY IMPACT ON
SENSIBLE WEATHER WILL BE NOTICEABLE CLOUD COVER GRADIENT DECREASING
FROM EAST TO WEST. TEMPERATURES SHOULD GENERALLY BE COOLER BEHIND
THE FRONT WITH HIGHS IN SOLIDLY IN THE 60S EACH AFTERNOON. LOW
TEMPERATURES ARE EXPECTED TO COOL BACK TOWARD THE LOWER 40S.

&&

.AVIATION (12Z TAF ISSUANCE)...

SFC COLD FRONT JUST WEST OF THE TERMINALS WILL PUSH THROUGH THE
REGION OVER THE NEXT FEW HOURS.  BAND OF MID-HIGH LEVEL CLOUDS IS
CURRENTLY DEPARTING AND SHOULD BE WELL EAST OF THE TERMINALS BY
15/14Z.  MAIN AVIATION CONCERN TODAY WILL BE THE GUSTY NW WINDS.
GUSTS WILL BE IN THE 15-20KT RANGE FROM LATE MORNING THROUGH THE
LATE AFTERNOON HOURS.  WINDS WILL SLACKEN TOWARD SUNSET WITH CLEAR
SKIES...LIGHT WINDS AND VFR VSBYS EXPECTED FOR THE OVERNIGHT PD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........MJ
LONG TERM.........BJS
AVIATION..........MJ
Hazardous weather outlook, Oct 15, 3:26 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 AM EDT FRI OCT 15 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
326 AM EDT FRI OCT 15 2010 /226 AM CDT FRI OCT 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/BJS

Nearby

Red Flag Warnings in Indiana, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.